The Pill Popper.
A couple of weeks ago, I had my quarterly endocrinologist appointment and folks, it wasn’t pretty. Although my A1C had dropped over .5%, I was still ringing in at 8.0%, which is a full percent higher than I was when I graduated from college.
Diabetes management is supposed to get better after college, not worse.
I have also gained a shocking forty pounds since moving to the East Coast, and between the high A1C and the high weight, it was time for me to put my foot down. It was time for being to do something drastic.
It was time for me to go on Metformin.
You’re probably wondering if perhaps you clicked on the wrong blog this morning and stumbled upon a twentysomething New Yorker with type 2 diabetes, but no, my faithful friends and readers, it is true: I am on Metformin. Lemme ‘splain:
In November, when I was at my last endocrinologist appointment, my doctor, Dr. G, and I were discussing my shocking insulin increase in such a short period of time (two-three years) in which my insulin intake had essentially doubled. I wasn’t sure what to do about it since exercising for my bike ride didn’t seem to do squat and my body seemed to laugh at the insulin I took. Dr. G suggested I go on Symlin, which I scoffed at having tried it unsuccessfully for a few months in college. Symlin reacted poorly in my body; it was unpredictable, erratic, and bloody painful (bruises, people, we’re talking internal bleeding here!). So my answer was a firm “No way, Jose.”
She suggested Metformin. Apparently people with type 1 diabetes shockingly enough can develop symptoms of type 2 diabetes. It happens in teens and it can happen in people who are overweight (something I have always been, not just since post-college). My thinking was that with some family history of type 2 diabetes (not a lot, but some), my history with obesity, and my history of just kind of sucking in the food and exercise department made me a pretty classic case for double diabetes.
Metformin also seemed like it would be hella easier than Symlin. First of all, it’s a pill, not an injection. Plus one. Second, you only have to take it once a day (if you’re on the extended release variety), rather than before every meal. Plus two. And thirdly, the dose stays the same every single day, instead of constantly manipulating your dose depending on what you’re eating. Plus three. Where do I sign up?
Dr. G gave me a prescription for Metformin, which I filled that night. She gave me instructions to start slowly. 500 mg (a.k.a. one pill) in the evening to start for a week. She told me some people get upset stomachs and nausea, but that it will probably go away. My first week on Metformin was actually great; no nausea at all. I started noticing better reactions to my insulin almost immediately. As in: when I took a correction bolus, my blood sugars actually came all the way down, rather than just part way. In some cases, I could even shave off one or two units.
I started my second week of Metformin last week and bumped it up to two pills. Now I have noticed a bit more gastrointestinal issues. Not so much nausea as just stomach aches and cramping, but it doesn’t seem to last more than a little while. My blood sugars continue to be fairly stable, and I’m even hitting a few more low blood sugars than before. My 30-day average is slowly starting to drop and is now coming in under 200 mg/dl. My 7-day average is about 160 mg/dl. I’m still having some high blood sugars, but Metformin isn’t a cure! I still have to bolus correctly and make sure I’m not going crazy with the carbs. I am also in the process of making adjustments to my basal rates and those fluctuations are bound to cause a disturbance in the force.
I’ll keep you posted on my progress.
But that’s not all!
A few months ago, I noticed a painful sensation in my feet in the mornings. It was if I was walking around on hot coals. It made getting out of bed very unappealing! After doing some research, I noticed many people discussing using Alpha Lipoic Acid to treat diabetic neuropathy. I thought that since my neuropathy (if that’s what it even is…) was pretty time-sensitive and went away after I started moving my legs, that using a supplement would be a good first plan of attack. I have been taking between 300 and 600 mg a day (one or two pills, depending on if I remember taking both of them) during the week and I have already noticed an improvement in how my feet feel in the morning. My hope is that between taking ALA and lowering my blood sugars through Metformin, that eventually the pain will go away. Of course, I have also heard that Metformin can cause neuropathy symptoms because of its effect on B12, but I take a multi-vitamin, so hopefully that will not be the case for me.
Are you on any supplemental medication to manage your type 1 diabetes?